Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and dialysis
Oct 25, 2011

Hello. I recently met a wonderful person. I have HIV and my partner does as well. I am also on peritoneal dialysis and about 6 weeks into our relationship I came down with peritonitis. The doctors isolated the organism and determined it to be e-coli. This is naturally found in our intestinal tract and can sometimes travel through tissue into the peritoneum, according to the doctors. After completing a 21 day antibiotic regimen, I was doing fine until about 10 days after completing the antibiotic treatment, where I ended up in the hospital again with peritonitis. This time the doctors said the organism was a Vancomycin-resistant enterococcus, which may have developed as consequence of the first infection. One of my doctors suggested abstaining from sexual relations for about a month to allow my body to recover. Do you think that being the bottom in my relationship puts me at a high risk of developing recurrent peritonitis? I want to avoid hemodialysis at all cost, as I want to keep my independence and quality of life optimal. Any advice?

Response from Dr. Fawcett

Peritonitis is usually associated with anal sex in the context of rough sex or fisting, although there are cases where there is increased risk, such as recurrent infections. There can also be a risk of peritonitis from organisms entering the penis and infecting the urethra. Because of the recurrent infections and the high risks involved (including the risk of hemodialysis), I would discuss your concerns about ongoing risk sexual with your physician. I will include a link to a page on facts about anal sex from TheBody.

Good luck,

David



Previous
Cognitive and memory problems.
Next
Drug interactions with Effexor XR

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement